Texas, 2023High Wind in Texas, March 2, 2023
March 2, 2023 · NWS MAF · 18 events in 17 counties and zones
This is a continuation of the previous day's event. A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This is a continuation of the previous day's event. A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas. Wind damage was reported in some locations due to this high-end synoptic wind event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 2, 5:07 AM CST, 6 hours 7 minutes earlier.
Area forecast discussion, Mar 2, 5:07 AM CST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
507 AM CST Thu Mar 2 2023
...New AVIATION...
.SHORT TERM...
(Today through Friday afternoon)
Issued at 426 AM CST Thu Mar 2 2023
WV imagery shows the upper trough now over southwest Arizona,
signaling a busy day ahead across West Texas and Southeast New
Mexico. This feature is on track to end up over the northern
Permian Basin/South Plains by 00Z Friday...a skosh slower and
farther south than 24 hours ago. Surface observations at Pine
Springs show very dry air is in place, but beginning 12Z or so, snow
showers are forecast to develop in the Sacramentos, and move into
the Guadalupes through 18Z. Forecast soundings in the Guadalupes
saturate to above 600mb 12-18Z. The HRRR shows a very brief window
(~ 1 hr) around 15Z when -FZRA will be possible above 7kft before
deeper saturation, but current temps at The Bowl (40F) suggest
little-to-no accumulations are expected. Light snow showers will
be the predominant precip type, with less than an inch accumulation
expected, especially considering expected winds. Rain showers
will be possible farther south.
The main concern today will be winds. The NAM maintains a
mountains wave signature over the Guadalupes through 06Z Friday,
and 700mb height gradients tighten up to ~ 60m/120nm today as the
trough arrives. As noted above, the track of the upper trough has
trended a bit farther south than 24 hours ago, maintaining a high
wind threat for the Big Bend Area today as a ~ 65+kt 700mb jet
rounds the base of the trough, resulting in potentially the
highest winds down there in some time. Needless to say, this will
exacerbate critical fire weather. See fire wx discussion below for
more details. NAM buffer soundings put Pac front fropa at KMAF at
around 18Z, which will take highs today below normal for all but
the eastern third of the CWA. Finally, as if we didn't have enough
on our plate, convection could develop on the Pac front early
this afternoon over the northeastern fringes of the CWA, much like
last week. Forecast soundings suggest this could go severe
briefly before the front exits to the east, w/large hail/damaging
winds possible.
Tonight, a cold front follows the Pac front, w/a freeze expected NW
CWA as winds diminish/decouple and skies clear. Friday, near-normal
temperatures are expected.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 426 AM CST Thu Mar 2 2023
The extended portion of this forecast will feature much quieter
weather with cooler air in sight by the end of next week.
Temperatures will continue to warm this weekend as we see peristant
zonal flow aloft and lee sfc troughing across the Southern Plains.
Thankfully, the 700-500 hpa hght gradient should remain relatively
weak, keeping wind speeds light compared to what we have been
dealing with recently. A measly cold front will enter the region
Saturday, but will have no sensible impact on temperatures with
highs still expected to reach the upper 60s to low 70s in most
locations. On Sunday, a stregthening low lvl thermal ridge with 850
hpa temps approaching 20C will result in highs rising to the upper
70s and lower 80s region-wide. The warmest day of the forecast
period looks to be Monday when flow aloft becomes southwesterly and
the thermal ridge becomes more expansive over the region with 850
hpa temps increasing to 20C-22C. Temperatures will crank up into the
low to mid 80s across the eastern 2/3 of the area Monday afternoon.
A steady cooling trend is expected from Tuesday onwards as cloud
cover increases and a backdoor cold front arrives ahead of a
developing trough over the Intermountain West. The arrival of this
front could impact high temps across the northern CWA Tuesday
afternoon. However, there is still too much uncertainty regarding
timing of the front and we will not deviate from the NBM at this
point. On Wednesday, the cold front should intrude deeper into the
region and highs will be signficantly cooler. MOS guidance is much
lower than the NBM so we decided to trim back high temps on
Wednesday. Thursday will be cooler yet as the upper lvl trough over
the Intermountain West continues to deepen and a reinforcing shot of
cool air arrives. We will also see increasing rain chances through
Thursday afternoon as isentropic ascent commences along and north of
the stalled frontal boundary. This change will be much welcomed as
we could use the moisture!
-Salerno
&&
.AVIATION...
(12Z TAFS)
Issued at 504 AM CST Thu Mar 2 2023
Southwesterly surface flow will veer to west by late morning,
increasing and becoming gusty, with MVFR BLDU visibilites this
afternoon, despite high clouds. These winds will decrease somewhat
after sundown, but remain gusty for most of the night.
&&
.FIRE WEATHER...
Issued at 426 AM CST Thu Mar 2 2023
***Critical to Extreme Fire Weather Expected Today***
A signficant and impactful wind storm is expected today. Rapid
drying will occur along and ahead of a Pacific cold front which
will race from west to east across the area this afternoon.
Relative humidity is expected to plummet below 10 percent from
the Permian Basin south to the Big Bend region. This is where
fire weather will be critical to extreme. There may even be
localized historical RFTIs up to 9 in the Big Bend region where
the strongest winds will combine with relative humidity as low as
6%. Damaging winds are likely which could cause new fire starts
due to downed or arching power lines similar to what was
experienced this past Sunday. Winds will begin to diminish after
sunset with RFTIs falling and RHs rising thereafter. Fire weather
concerns should decrease Friday into the weekend due to lighter
wind speeds, however very dry air will remain in place each
afternoon resulting in at least elevated conditions.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 35 68 39 / 10 10 0 0
Carlsbad 56 31 68 37 / 10 0 0 0
Dryden 82 40 75 41 / 0 0 0 0
Fort Stockton 70 36 69 40 / 0 0 0 0
Guadalupe Pass 46 28 56 37 / 30 0 0 0
Hobbs 58 29 65 36 / 10 20 0 0
Marfa 59 25 63 32 / 10 0 0 0
Midland Intl Airport 69 35 67 39 / 0 10 0 0
Odessa 68 35 67 40 / 0 10 0 0
Wink 62 32 69 35 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CST /8 PM MST/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until midnight CST /11 PM MST/ tonight for
Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Marfa Plateau.
Wind Advisory from 9 AM this morning to 9 PM CST this evening
for Borden-Dawson-Gaines-Mitchell-Scurry.
High Wind Warning until midnight CST tonight for Andrews-Crane-
Ector-Glasscock-Howard-Loving-Lower Brewster County-Martin-
Midland-Pecos-Presidio Valley-Reagan-Reeves County Plains-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...Red Flag Warning until 8 PM MST this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 11 PM MST this evening for Eddy County
Plains-Guadalupe Mountains of Eddy County.
Wind Advisory from 8 AM this morning to 8 PM MST this evening
for Central Lea County-Northern Lea County.
High Wind Warning until 11 PM MST this evening for Southern Lea
County.
&&
SHORT TERM...44
LONG TERM....24
AVIATION...44Hazardous weather outlook, Mar 2, 5:23 AM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
523 AM CST Thu Mar 2 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
523 AM CST Thu Mar 2 2023 /423 AM MST Thu Mar 2 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A Red Flag Warning is in effect through early evening for West Texas
and Southeast New Mexico.
A High Wind Warning is in effect through midnight for most of West
Texas and Southeast New Mexico.
A Wind Advisory is in effect late this morning through early evening
for Borden, Dawson, Gaines, Mitchell, Scurry, and northern and
central Lea Counties.
There is a marginal risk of severe storms this afternoon, mainly in
eastern Mitchell and Scurry Counties. Any severe storms that do
develop will be accompanied by large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
High winds are possible Friday, Sunday, and Wednesday, mainly in the
Guadalupe and Delaware Mountains.
Near-critical fire weather conditions are possible, mainly Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
In the hours before
Local storm report, Mar 2, 6:32 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 AM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM NON-TSTM WND GST 4 S PINE SPRINGS 31.83N 104.81W
03/01/2023 M71 MPH CULBERSON TX ASOS
AT GDP ASOS.
1238 PM NON-TSTM WND GST 3 NNW PINE SPRINGS 31.93N 104.83W
03/01/2023 M61 MPH CULBERSON TX PARK/FOREST SRVC
AT THE BOWL RAWS.
&&High Wind, Guadalupe and Delaware Mountains
- When
- March 2, 11:14 AM CST to 6:26 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 2, 11:38 AM CST to 4:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Van Horn and Highway 54 Corridor
- When
- March 2, 11:55 AM CST to 12:41 PM CST
- Where
- Van Horn and Highway 54 Corridor forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Reeves County Plains
- When
- March 2, 12:35 PM CST to 12:55 PM CST
- Where
- Reeves County Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
High Wind, Pecos
- When
- March 2, 1:05 PM CST to 3:20 PM CST
- Where
- Pecos forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
High Wind, Lower Brewster County
- When
- March 2, 1:29 PM CST to 1:30 PM CST
- Where
- Lower Brewster County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
High Wind, Midland
- When
- March 2, 2:00 PM CST to 4:00 PM CST
- Where
- Midland forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
High Wind, Upton
- When
- March 2, 2:01 PM CST to 2:25 PM CST
- Where
- Upton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.369, -102.043 (the zone’s center; the record gives no point)
High Wind, Ector
- When
- March 2, 2:15 PM CST to 3:18 PM CST
- Where
- Ector forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
A 63 mph wind gust was reported at Odessa-Schlemeyer Field Airport. Additionally, a light post fell on a vehicle near the area. The property damage amount is an estimate.
High Wind, Reagan
- When
- March 2, 2:32 PM CST to 5:11 PM CST
- Where
- Reagan forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.366, -101.523 (the zone’s center; the record gives no point)
High Wind, Andrews
- When
- March 2, 2:42 PM CST to 2:43 PM CST
- Where
- Andrews forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
High Wind, Terrell
- When
- March 2, 2:51 PM CST to 3:04 PM CST
- Where
- Terrell forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
High Wind, Crane
- When
- March 2, 2:57 PM CST to 2:58 PM CST
- Where
- Crane forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.429, -102.516 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- March 2, 2:58 PM CST to 7:58 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
High Wind, Presidio Valley
- When
- March 2, 3:35 PM CST to 3:55 PM CST
- Where
- Presidio Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 30.721, -104.299 (the zone’s center; the record gives no point)
High Wind, Marfa Plateau
- When
- March 2, 3:55 PM CST to 4:30 PM CST
- Where
- Marfa Plateau forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.358, -104.190 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- March 2, 4:49 PM CST to 5:49 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
High Wind, Winkler
- When
- March 2, 5:51 PM CST to 5:53 PM CST
- Where
- Winkler forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.850, -103.048 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 2 to 3, 20233 deaths · 6 injured · 2 events
- Tornado and Hail in Texas, March 2, 2023$3.6 million · EF1 · 84 events
- Tornadoes and Damaging Winds in Louisiana, March 2 to 3, 20232 injured · $50 million · EF1 · 11 events
- Winter Weather in Montana, March 2, 20231 death · 3 events
- Tornadoes and Damaging Winds in Texas, March 2, 2023$50,000 · EF1 · 23 events
- Lightning Strikes in North Carolina, March 2, 2023$200,000 · 2 events
- Flash Flooding and Hail in Oklahoma, March 2 to 3, 2023$120,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Arkansas, March 2, 2023$25,000 · EF1 · 5 events
- High Wind in Texas, March 2, 2023$60,000 · 59 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, March 2, 2023$25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, March 2, 2023$7,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Texas, March 2, 20231 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090630, 1090629, 1090645, 1090646, 1090637, 1090652, 1090638, 1090650, 1090640, 1090636, 1090651, 1090648, 1090653, 1090631, 1090649, 1090634, 1090635, 1090647.